Georgia, 2015

Damaging Winds in Georgia, September 4 to 5, 2015

September 4 to 5, 2015 · NWS CAE · 3 events in 1 county or zone

Some thunderstorms in the CSRA took down several trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Some thunderstorms in the CSRA took down several trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Sep 4, 12:47 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Sep 4, 12:47 PM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
147 PM EDT FRI SEP 4 2015

.SYNOPSIS...
AN UPPER-LEVEL RIDGE WILL REMAIN TO OUR SOUTH AND WEST...WHILE AN
UPPER-LEVEL LOW DEVELOPS OVER THE SOUTHEAST. A COLD FRONT AND
INCREASING MOISTURE WILL BRING INCREASING CHANCES FOR SHOWERS THIS
WEEKEND INTO EARLY NEXT WEEK...ALONG WITH A TREND TOWARDS COOLER
TEMPERATURES.

&&

.NEAR TERM /THROUGH TONIGHT/...
WEAK UPPER TROUGH TO REMAIN ACROSS THE REGION THROUGH TONIGHT.
FORCING EXPECTED TO REMAIN RATHER WEAK OVER THE ARE THROUGH THIS
AFTERNOON. WEAK SURFACE BOUNDARIES...ALONG WITH SEA-
BREEZE...SHOULD BE THE ONLY FOCUS AREAS FOR ANY CONVECTION. PWAT
VALUES STILL BETWEEN 1.6-1.8 INCHES...SO MARGINAL MOISTURE
AVAILABLE FOR STORMS TO FORM. EXPECT GENERALLY ISOLATED TO
SCATTERED DIURNAL SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE
REGION LATE THIS AFTERNOON AND INTO THE EARLY EVENING.
TEMPERATURES THIS AFTERNOON SHOULD BE ABLE TO CLIMB BACK ABOVE
NORMAL ACROSS MAJORITY OF THE CWA...MAINLY DUE TO PLENTY OF
SUNSHINE. FORECAST HIGHS IN THE MID 90S LOOKING ON TRACK.

LATER TONIGHT THE MODELS BEGIN TO INDICATE ADDITIONAL SHOWER
ACTIVITY DEVELOPING AND MOVING SLOWLY SOUTHWARD ALONG A SLOW MOVING
BACK DOOR FRONT. EXPECT TO SEE SOME SHOWERS CONTINUE TO DEVELOP AND
MOVE ACROSS THE FORECAST AREA FROM NORTH TO SOUTH DURING THE
OVERNIGHT HOURS. CONFIDENCE IN COVERAGE IS RATHER LOW...BUT FEEL
THAT SLIGHT CHANCE TO CHANCE POPS SHOULD SUFFICE. OVERNIGHT LOWS
SHOULD BE LIMITED BY SOME ADDITIONAL CLOUD COVER...WITH LOWS IN THE
LOWER TO MID 70S EXPECTED.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
THE BACKDOOR COLD FRONT WILL CONTINUE TO SLOWLY SHIFT SOUTHWARD
THROUGH THE FORECAST AREA ON SATURDAY PROVIDING A FOCUS FOR
CONVECTION.  MOISTURE LIKELY TO BE POOLING ALONG THE BOUNDARY WITH
PWAT VALUES 1.8 TO NEAR 2 INCHES AND SHORTWAVE ENERGY ASSOCIATED
WITH A POSSIBLE WEAK DEVELOPING CLOSED UPPER LOW WILL WARRANT
CHANCE POPS...ESPECIALLY IN THE CSRA AND WESTERN MIDLANDS.
ABUNDANT CLOUDS AND PRECIPITATION WILL LIMIT THE AMOUNT OF
INSOLATION AND RESULT IN COOLER...NEAR NORMAL MAX TEMPERATURES IN
THE MIDDLE TO UPPER 80S. SCATTERED SHOWERS LIKELY TO LINGER
ACROSS THE SOUTHERN PART OF THE FORECAST AREA INTO SATURDAY NIGHT
WHILE SLIGHTLY DRIER AIR BUILDS IN FROM THE NORTH. OVERNIGHT
LOWS SATURDAY NIGHT IN THE UPPER 60S TO AROUND 70.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
RELATIVELY ACTIVE WEATHER EXPECTED EARLY IN THE EXTENDED PERIOD
WITH A WEAK UPPER LOW OVER THE SOUTHEAST WHICH DISSIPATES BY
MIDWEEK. ANOTHER UPPER TROUGH OVER THE GREAT PLAINS WILL MOVE
TOWARDS THE EAST COAST LATE IN THE WEEK WITH AN ASSOCIATED FRONTAL
BOUNDARY APPROACHING THE TN VALLEY BY FRIDAY. PERSISTENT EASTERLY
FLOW OFF THE ATLANTIC SUNDAY THROUGH TUESDAY WILL PROVIDE
SUFFICIENT MOISTURE ALONG WITH WEAK VORTICITY ASSOCIATED WITH THE
UPPER TROUGH TO WARRANT AT LEAST DIURNAL SCATTERED SHOWERS AND
THUNDERSTORMS. POPS INCREASE TO HIGH CHANCE BY FRIDAY AS THE
FRONTAL BOUNDARY MOVES CLOSER TO THE FORECAST AREA. TEMPERATURES
DURING THIS PERIOD SHOULD BE NEAR TO SLIGHTLY ABOVE NORMAL WITH
HIGHS IN THE UPPER 80S TO AROUND 90...AND OVERNIGHT LOWS GENERALLY
AROUND 70.

&&

.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
EXPECTING VFR CONDITIONS WITH SCT TO BKN CU. THERE REMAINS A A
SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS THROUGH THE AFTERNOON AND
INTO THE OVERNIGHT HOURS. WITH RADAR ALREADY SHOWING SOME SHOWER
DEVELOPMENT ACROSS THE SOUTH AND EASTERN CWA...HAVE ELECTED TO
PLACE VCSH IN AGS/DNL/OGB FOR A SHORT PERIOD. WILL THEN UPDATE ALL
TAF SITES AS SHOWERS CONTINUE TO DEVELOP AND MOVE ACROSS THE CWA
AS NEEDED.

EXTENDED AVIATION OUTLOOK...LATE NIGHT/MORNING FOG/STRATUS
POSSIBLE...WITH A CHANCE OF SHOWERS AND POSSIBLE THUNDERSTORMS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Sep 4, 2:26 AM EST, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
326 AM EDT FRI SEP 4 2015

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-050730-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
326 AM EDT FRI SEP 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 4, 1:18 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
218 PM EDT FRI SEP 4 2015

GAZ077-041845-
BURKE-
218 PM EDT FRI SEP 4 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BURKE COUNTY...

AT 218 PM EDT...A STRONG THUNDERSTORM WAS NEAR SARDIS...OR 13 MILES
SOUTHEAST OF WAYNESBORO...MOVING SOUTHWEST AT 10 MPH.

WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SARDIS AND GIRARD.

LAT...LON 3295 8182 3294 8183 3295 8186 3292 8196
      3292 8202 3293 8204 3314 8183 3311 8172
      3302 8158 3291 8176
TIME...MOT...LOC 1818Z 032DEG 9KT 3300 8180

CJR
Special weather statement, Sep 4, 2:27 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
327 PM EDT FRI SEP 4 2015

SCZ020-026-042030-
NEWBERRY-SALUDA-
327 PM EDT FRI SEP 4 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SALUDA...
NORTHWESTERN RICHLAND...SOUTHWESTERN FAIRFIELD...NEWBERRY AND
NORTHWESTERN LEXINGTON COUNTIES...

AT 327 PM EDT...A STRONG THUNDERSTORM WAS NEAR NEWBERRY...MOVING
SOUTH AT 15 MPH.

WIND GUSTS OF 45 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEWBERRY...WHITMIRE...PROSPERITY...LITTLE MOUNTAIN...POMARIA...
SILVERSTREET...PEAK...CHAPPELLS AND KINARDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3447 8155 3445 8155 3449 8149 3443 8141
      3424 8132 3420 8134 3418 8140 3414 8143
      3408 8139 3409 8146 3403 8149 3401 8154
      3415 8190 3418 8190 3420 8194 3430 8190
      3437 8178 3453 8164
TIME...MOT...LOC 1927Z 016DEG 13KT 3432 8172

CJR

The radar

The Charleston,SC radar (KCLX), 107 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Burke

When
September 4, 2:40 PM EST to 2:44 PM EST
Where
Burke County, 5.4 mi ENE of Magruder
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
32.940, -82.140

Public reported a few small trees and large limbs down.

Thunderstorm Wind, Burke

When
September 5, 2:17 PM EST to 2:21 PM EST
Where
Burke County, 4.83 mi ESE of Keysville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.210, -82.150

Sheriff reported trees down on George Perkins Road northwest of Waynesboro.

Thunderstorm Wind, Burke

When
September 5, 2:18 PM EST to 2:22 PM EST
Where
Burke County, 2.22 mi NE of Magruder
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.940, -82.200

Sheriff reported trees down on Hickson Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2015Every state in 2015This day in weather historyWarnings in Georgia, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594083, 594084, 594085.